Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 202, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2017, 2:23 PM CDT for 4 counties in Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 2:23 PM CDT (19:23 UTC)
- Expired
- Jun 28, 2017, 3:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 721 m²/s²
- 0-3 km storm-relative helicity
- 852 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
797
WUUS53 KDMX 281923
SVRDMX
IAC025-091-151-187-282015-
/O.NEW.KDMX.SV.W.0202.170628T1923Z-170628T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
223 PM CDT WED JUN 28 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Webster County in central Iowa...
Southern Pocahontas County in northwestern Iowa...
Northern Calhoun County in west central Iowa...
Southwestern Humboldt County in north central Iowa...
* Until 315 PM CDT.
* At 222 PM CDT, a severe thunderstorm was located 9 miles northwest
of North Twin Lake, or 9 miles south of Pocahontas, moving east at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Manson, Pomeroy, Fonda, Gilmore City, Palmer and Varina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4266 9491 4269 9491 4276 9441 4252 9440
4252 9491 4266 9492
TIME...MOT...LOC 1922Z 262DEG 21KT 4260 9473
HAIL...1.00IN
WIND...60MPH
$$
REV2 follow-up statements
489
WWUS53 KDMX 281941
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
241 PM CDT WED JUN 28 2017
IAC025-091-151-187-282015-
/O.CON.KDMX.SV.W.0202.000000T0000Z-170628T2015Z/
Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA-
241 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN WEBSTER...SOUTHERN POCAHONTAS...NORTHEASTERN CALHOUN
AND SOUTHWESTERN HUMBOLDT COUNTIES...
At 241 PM CDT, a severe thunderstorm was located near Manson, or 11
miles southeast of Pocahontas, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Manson, Pomeroy, Fonda, Gilmore City and Palmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4276 9441 4252 9440 4252 9484 4270 9485
TIME...MOT...LOC 1941Z 266DEG 45KT 4259 9458
HAIL...1.00IN
WIND...60MPH
$$
REV122
WWUS53 KDMX 282023
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
323 PM CDT WED JUN 28 2017
IAC025-091-151-187-282032-
/O.EXP.KDMX.SV.W.0202.000000T0000Z-170628T2015Z/
Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA-
323 PM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEBSTER...
SOUTHERN POCAHONTAS...NORTHEASTERN CALHOUN AND SOUTHWESTERN HUMBOLDT
COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
A tornado watch remains in effect until 1000 PM CDT for central,
north central and west central Iowa.
LAT...LON 4276 9441 4252 9440 4252 9484 4270 9485
TIME...MOT...LOC 2022Z 262DEG 21KT 4262 9426
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:20 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 28, 12:20 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1220 PM CDT Wed Jun 28 2017 ...Updated for 18z Aviation Discussion... .SHORT TERM.../Today through Tonight/ Issued at 435 AM CDT Wed Jun 28 2017 Strong theta-e advection is lifting across Iowa early this morning as an intense 70 kt low level jet is focused into the state. In addition, a strong short wave approaching from the west is bringing good kinematic forcing and upper level divergence to the state. Thunderstorms have developed in response to the forcing with a few strong updrafts developing into central Iowa. These storms may briefly produce quarter sized hail however the updrafts have been having a difficult time maintaining despite good deep layer shear as cold pool development appears to be cutting off the updrafts. Storms will likely bubble through mid morning then there should be a reprieve before redevelopment occurs this afternoon. The airmass is expected to recover by the afternoon with a surface boundary setting up somewhere across the central portion of Iowa. Favor the CAM/RAP solutions that are a bit farther north with initiation closer to the Highway 20 to 30 corridor then gradually settling south through this evening. A ribbon of 2500-3500 J/kg CAPES are expected along the boundary. A modest cap over the south should keep the activity focused near the boundary. The near storm environment will be supportive for organized updrafts and supercells early with deep layer shear of 35-50 kts. The primary severe weather threats are expected to be very large hail 2 inch plus in diameter and damaging wind gusts. A few isolated tornadoes are possible though a more southwest trajectory of the low level wind field may limit the potential. Reference the latest SWODY1 for additional details regarding today's enhanced risk for severe weather across central Iowa. A band of very heavy rainfall is also possible somewhere across east central Iowa given very moist PWATs approaching 2 inches advecting into the state. Localized flash flooding may occur but with the recent dry weather and lack of confidence where this band may set up, will not issued headlines at this time. The activity will continue to sag south overnight with the activity diminishing after 06z. .LONG TERM.../Thursday through Tuesday/ Issued at 435 AM CDT Wed Jun 28 2017 Severe weather and heavy rain potential on Thursday and Thursday night were the main focus of the extended period. Leaned toward a blend of the NAM/ECMWF as the GFS seems too far north with the surface boundary Thursday afternoon. Thursday and Thursday Night...surface boundary looks to stall across the state from west to east during the day tomorrow. The main question is how far north does the boundary reach. The GFS puts the boundary as far north as the Minnesota border while the ECMWF and NAM are roughly between the Highway 20 to Highway 30 corridors by 00z Friday. Certainly another conditional event as the timing of the morning convection will be critical to allow for the atmosphere to recover/destabilize by the afternoon. With the ECMWF, NAM and the hires ARW/NMM confining the Thursday morning convection to southern Iowa and diminishing it by around 15z, increased confidence with the severe weather potential Thursday afternoon and evening. Instability increases along and south of the aforementioned boundary over central to southern Iowa. MUCAPE values increase to 3000-4000 J/kg by 00z Friday in this location. Steep low level lapse rates present by the afternoon but less impressive mid level lapse rates Thursday afternoon. Still, very weak cap in place with 700mb temps less than +10C and expect a good swath of storms across central Iowa by the afternoon/evening hours Thursday. There is fairly good veering winds through the first 8kft or so with strong deep layer shear available as 0-6km bulk shear tops 50 knots, which is sufficient for long-lived updrafts. 0-1km and 0-3km shear values range from 20-25 knots and 30-35 knots respectively and low level helicity values (0-0.5km) and (0-1km) around 100 m2/s2 and about 200 m2/s2 respectively. Plenty of severe weather parameters pointing toward all modes of severe weather on the table thursday afternoon and evening and cannot rule out the Enhanced Outlook to be extended further east to encompass southern portions of the forecast area. The other significant concern is heavy rain Thursday night. Warm layer cloud depths as high as 4000m with over 2" of precipitable water present by 00z Friday. Weak storm motion or at least the potential for storms to backbuild, especially along and just south of the boundary will lead to the potential for training to occur. Rainfall rates over 2" inches per hour seem reasonable and may see some isolated locations topping out with near 3 inches of rain by the time convection ends early Friday morning. Something to consider in future updates is a flash flood watch for portions of the area. Friday through Tuesday...Surface high pressure builds into the region and provides a dry period until Sunday night. Another boundary extends west to east across the state, possibly as far north the Minnesota border late Sunday night into Monday. Surface low tracks across Kansas and provides plenty of moisture transport into the state Sunday night into Monday. Certainly confident with the potential for heavy rain during this time with the precipitable water values over 1.5" and warm layer cloud depths at 3500m. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1220 PM CDT Wed Jun 28 2017 Showers and embedded thunderstorms were moving over the northern terminals early this afternoon and have handled these with VCTS. Additional storms are expected to develop later this afternoon ahead of a cold front and move east this evening over central Iowa terminals. These storms will pose a strong to severe wind gusts and hail threat for the terminals. While most of the showers and storms will have ended by mid-evening, they may persist over the southern terminals tonight as the cold front stalls. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Podrazik AVIATION...Ansorge
Hazardous weather outlook, Jun 28, 4:52 AM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 452 AM CDT Wed Jun 28 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 452 AM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few strong storms remain possible this morning with the main concern of locally heavy rain, hail, and gusty winds are possible. Strong to severe thunderstorms are expected this afternoon and tonight. Large hail, damaging winds, and a couple of tornadoes remain possible. Locally heavy rain is also anticipated and may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of strong to potentially severe thunderstorms are forecast Thursday afternoon and evening. Large hail, damaging winds and even a few isolated tornadoes are possible. Heavy rain will again pose the threat of flash flooding Thursday night. More storms are possible Sunday night into Monday. The predictability for severe weather remains low at this time, but locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely needed this afternoon and tonight and again Thursday afternoon and evening. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:23 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Story | 30 min |
| Jun 28, 3:41 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 23 min |
| Jun 28, 3:06 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 39 min |
| Jun 28, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 50 min |
| Jun 28, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 41 min |
| Jun 28, 4:08 PM CDT | Tornado Warning | DMX | Adair, Dallas, Madison | 37 min |
| Jun 28, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 40 min |
| Jun 28, 4:22 PM CDT | Tornado Warning | DMX | Adair, Adams, Cass | 23 min |
| Jun 28, 4:25 PM CDT | Tornado Warning | DMX | Adair, Madison | 35 min |
| Jun 28, 4:28 PM CDT | Tornado Warning | DMX | Adair, Dallas, Guthrie, Madison | 32 min |
| Jun 28, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 42 min |
| Jun 28, 4:46 PM CDT | Tornado Warning | DMX | Adair, Adams, Union | 29 min |
| Jun 28, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 41 min |
| Jun 28, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Webster, Wright | 39 min |
| Jun 28, 4:53 PM CDT | Tornado Warning | DMX | Taylor | 52 min |
| Jun 28, 4:56 PM CDT | Tornado Warning | DMX | Adair, Madison | 37 min |
| Jun 28, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 38 min |
| Jun 28, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 49 min |
| Jun 28, 5:11 PM CDT | Tornado Warning | DMX | Adair, Madison, Union | 34 min |
| Jun 28, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 24 min |
| Jun 28, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 35 min |
| Jun 28, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 40 min |
| Jun 28, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold, Taylor | 66 min |
| Jun 28, 5:41 PM CDT | Tornado Warning | DMX | Clarke, Madison, Union | 34 min |
| Jun 28, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 2 min |
| Jun 28, 5:55 PM CDT | Tornado Warning | DMX | Marion, Warren | 35 min |
| Jun 28, 6:14 PM CDT | Tornado Warning | DMX | Jasper, Marion | 31 min |
| Jun 28, 6:18 PM CDT | Tornado Warning | DMX | Warren | 27 min |
| Jun 28, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Union | 22 min |
| Jun 28, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 46 min |
| Jun 28, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 39 min |
| Jun 28, 6:44 PM CDT | Tornado Warning | DMX | Marion, Warren | 31 min |
| Jun 28, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.